Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 315, NWS Birmingham, AL

June 28, 2001Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 28, 2001, 3:04 PM CDT for Russell County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 28, 2001, 3:04 PM CDT (20:04 UTC)
Expired
Jun 28, 2001, 3:45 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Russell County, AL

What was reported inside it

TimeReportWhereRemark
Jun 28, 3:07 PM CDTThunderstorm Wind 50 EHurtsboro, ALA few trees were blown down on the western side of Hurtsboro.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 282004
SVRBHM
ALC113-282045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT THU JUN 28 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN ALABAMA

* UNTIL 345 PM CDT

* AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER EXTREME WEST CENTRAL RUSSELL COUNTY JUST  
  NORTH OF HURTSBORO...THIS STORM IS NEARLY STATIONARY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL RUSSELL
COUNTY.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNT5IL THE STORM
PASSES.

LAT...LON 3238 8542 3217 8541 3224 8506 3247 8519

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:03 PM CDT, 1 minute earlier.

Area forecast discussion, Jun 28, 3:03 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
303 PM CDT THU JUN 28 2001

THERE WILL BE VERY LITTLE CHANGE IN THE CURRENT WEATHER PATTERN INTO
THE WEEKEND.  THAT UPPER LOW WILL CONTINUE TO SPIN TO OUR WEST, OR
NORTHWEST, WITH A SERIES OF VORT LOBES ROTATING AROUND IT.  TIMING OF
THE IMPULSES IS DIFFICULT, BUT WITH A GOOD SUPPLY OF MOISTURE
REMAINING OVER THE AREA, AND A TROPICAL WAVE MOVING SLOWLY WEST FROM
FL, WE CAN EXPECT SCATTERED SHOWERS AND THUNDERSTORMS ANY TIME OF THE
DAY OR NIGHT. TEMPERATURES WILL CONTINUE ABOUT THE SAME AS DURING THE
PAST FEW DAYS.  THE AREAS RECEIVING RAIN EARLY WILL OBVIOUSLY HAVE
LOWER HIGHS.

HSV 066/085 067/085 3535
BHM 0
69/086 069/086 3535
MGM 069/089 070/088 3535

.BHM...NONE.

In the hours before

Special weather statement, Jun 28, 12:45 PM CDT, 2 hours 19 minutes before
ALZ001>038-040>050-282300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT THU JUN 28 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A MOIST AND UNSTABLE ATMOSPHERE WILL LEAD TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS MOST OF ALABAMA THIS AFTERNOON AND EVENING WITH
SOME THUNDERSTORMS LASTING INTO THE OVERNIGHT HOURS. TEMPERATURES
ALOFT HAVE WARMED A LITTLE COMPARED TO THE PAST COUPLE OF DAYS...SO
LARGE HAIL WILL NOT BE A MAJOR THREAT. HOWEVER...WITH DAYTIME
HEATING...THE ATMOSPHERE WILL BE UNSTABLE ENOUGH FOR SCATTERED STRONG
THUNDERSTORMS. THESE STRONG STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS TO 30 MPH...HEAVY RAINFALL AND SMALL HAIL.

EVEN THOUGH THE MAJORITY OF THE STORMS LOOK TO REMAIN BELOW SEVERE
LIMITS...ISOLATED SEVERE STORMS COULD OCCUR.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 1,
BIRMINGHAM IS 2,
MONTGOMERY IS 2,

1 BEING THE LOWEST...AND 5 THE HIGHEST THREAT.

FOR MORE INFORMATION AND A DESCRIPTION OF WHAT IS A WET MICROBURST,
SEE OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO.HTML.H

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 1:54 PM CDTSevere Thunderstorm WarningBMXElmore, Tallapoosa36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.